Help with critical thinking..

  1. 0
    I suck at these what do you think kind of questions. This is a question from my pharmacotherpeutics class:

    You are caring for a 78 year old female patient diagnosed with CAP (community acquired pneumonia). She was admitted to the hospital from home where she lives with her daughter. Currently her vital signs have been stable and she has no fever. She is being treated with IV antibiotics for her pneumonia. Other medications include; Digoxin, Lasix, Lopressor and Tylenol for fever. During your initial assessment at 3:00PM she was alert and oriented x3. When you enter her room at 7:30PM she is confused, agitated and asking for her husband who has been dead for ten years. What could possibly be wrong with her?

    This is what I have so far...anything to add? It has to be at least 250 words and I'm scrambling for stuff.

    Anything that interrupts normal brain function can cause delirium. Inflammation or toxic substances can interfere with brain function, for example, by disturbing the neurotransmitters that communicate between nerve cells. Though the causes of delirium are complex, one major pathway involves the neurotransmitter acetylcholine. If blood sugar levels fall too low or the brain doesn't receive enough oxygen, acetylcholine levels plummet.


    Many anticholinergic medications (drugs that reduce the effect of acetylcholine), including the blood pressure drug nifedipine (Adalat, Procardia, others) and the incontinence medication tolterodine (Detrol), can trigger delirium as a side effect. Also, older people make less acetylcholine than the young, so they're at greater risk for delirium (especially those who already have dementia or another neurological disorder.) In vulnerable individuals, delirium can be induced by infection, insufficient food and drink, a trauma such as surgery or injury, uncontrolled pain, medications that most people tolerate well, or simply the unfamiliar surroundings of a hospital.

    The onset of pneumonia can vary from gradual to

    sudden. In the most severe cases, the patient may experience shaking chills, chattering teeth, severe chest pain, and a cough that produces rust-colored or greenish mucus. A person's temperature may rise as high as 105oF. The patient sweats profusely and breathing and pulse rate increase rapidly. Lips and nail beds may have a bluish color due to lack of oxygen in the blood. A patient's mental state may become confused or delirious.


  2. 801 Visits
    Find Similar Topics
  3. 2 Comments so far...

  4. 0
    This is a critical thinking question in pharmacology. You are being really general when it comes to classifications of meds that cause delirium. What med is causing this patient's delirium, what classification of med is it, and why does this class of med cause the delirium? The question is asking about this specific scenario.
  5. 0
    Quote from Don1984
    This is a critical thinking question in pharmacology. You are being really general when it comes to classifications of meds that cause delirium. What med is causing this patient's delirium, what classification of med is it, and why does this class of med cause the delirium? The question is asking about this specific scenario.
    ^This...start with the information at hand with the current meds and go from there


Top